Alert archive / North Carolina / Flash Flood Warnings in 1995
Flash Flood Warning 114, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Oct 5, 1995, 9:16 AM EDT for Grayson County, Virginia; Alleghany County, Ashe County, North Carolina. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Oct 5, 1995, 9:16 AM EDT (13:16 UTC)
- Expired
- Oct 5, 1995, 12:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Alleghany County, NC, Ashe County, NC, Grayson County, VA
The radar
The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 896 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 375 m²/s²
- 0-3 km storm-relative helicity
- 381 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 11.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 051318 FFWRNK NCC005-009-VAC077-640-051615- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 916 AM EDT THU OCT 5 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1215 PM EDT FOR THE FOLLOWING COUNTYS... IN NORTHWEST NORTH CAROLINA ...ALLEGHANY COUNTY...ASHE COUNTY IN SOUTHWEST VIRGINIA ...GRAYSON COUNTY AND THE INDEPENDENT CITY OF ...GALAX VERY HEAVY RAINS WERE MOVING ACROSS ALLEGHANY AND ASHE COUNTIES IN NORTH CAROLINA AND GRAYSON COUNTIES IN VIRGINIA. WATERS WILL RISE RAPIDLY AND SMALL STREAMS AND CREEKS WILL OVERFLOW THEIR BANKS. WATER WILL ALSO COLLECT RAPIDILY IN LOW LYING AREAS AND ROADWAYS COULD FLOOD. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. D MOVE TO HIGHER GROUND. KANE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 2:32 AM EDT, 6 hours 44 minutes earlier.
Area forecast discussion, Oct 5, 2:32 AM EDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 230 AM EDT THU OCT 5 1995 RECOMMENDATIONS... WBC...BUMP POPS UPWD TDY. ALL...CRNT WATCHES/WRNGS LOOK ON TRACK. DISCUSSION... 05Z ANALYSIS PUTS CNTRL OF OPAL JUST N OF MGM...AND THOU IT APPRS AS THO IT HAS FILLED A FEW MB DURG LAST CPL OF HRS...STILL PACKING A GOOD GRADIENT. FNT STL ACRS CNTRL WVA/KY. FM KGSP/KFCX VAD WNDS IT LOOKS LIKE REALLY GUSTY WNDS PROBABLY AT HIER ELEVATIONS ATTM...AS OBS DO NOT YET SHOW TOO MUCH. XPCT WNDS TO PICK UP CONSIDERABLY DURG ERLY PART OF TDY. AS FOR PCPN...GOOD COVERAGE ON KFCX ATTM...W/ HEAVIEST PCPN W/ OF MNTNS IN WVA/SW VA...AND OVR WRN NC. KGSP RADAR SHOWING BANDS HVY PCPN OVR WRN NC. IF PROGGS HOLD TO FORM...AND ETA/NGM SEEM IN GOOD AGREEMENT...HEAVIEST PCPN IN RNK CWA WL RMN OVR WRN PTNS OF FA. THIS WD INCLUDE NW NC MOUNTAINS/FOOTHILLS...FAR SW VA AND PROBABLY PORTIONS OF THE NRV/SE WVA. STILL...THINK MEASUREABLE A GOOD BET OVER ENTIRE AREA...AND ROA/LYH FCST OF 60 PCNT TO LOW. SYSTEM LOOKS LIKE IT WL GET SWEPT N/NE QUICKLY AS UPR FLOW GRABS ONTO OPAL AND TAKES OFF. DRIER AIR WL WORK BHND THIS SYSTEM...BUT NOT TIL TNT. TMRW IS SETTING UP TO BE A MUCH NICER DAY W/ PTLY SNY SKIES AND SLIGHTLY WRMR TEMPS. SELS HAS SVR CHC OVR ONLY EXTRM ERN PART OF CWA...BUT GOOD VALUES OF HELICITY ARE FARTHER TO THE WEST THAN THIS. BERYL SPAWNED THE MARTINSVILLE TORNADO LAST YEAR...AND SINCE THIS WAS ONLY A CPL DAYS AFT WE ALL GOT HERE...WE REMEMBER IT WELL. I KNOW THAT WE WL BE WATCHING CLOSLY AS SYSTEM PROGRESSES. TEMPS WL BE TRICKY TDY. THOSE AREA WHICH SEE LIGHT PCPN ALL DAY WL SHD REMAIN ALMOST STDY. OTHER LCNS WL WARM TO CRNT FCSTS. ROA 70/63/80/57 94-0 DESROSIERS
In the hours before
Special weather statement, Oct 5, 5:36 AM EDT, 3 hours 40 minutes before
NCZ001>006-018>020-051330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 540 AM EDT THU OCT 5 1995 ...TORNADO WATCH IN EFFECT FOR PORTIONS OF NORTHWEST NORTH CAROLINA... ...HIGH WINDS REMAIN A THREAT ACROSS NORTHERN NORTH CAROLINA... LOW LEVEL WINDS SPIRALING AROUND TROPICAL STORM OPAL ARE BRINGING THE THREAT OF VERY HAZARDOUS WEATHER TO NORTHERN NORTH CAROLINA. AT 500 AM...THE CENTER OF OPAL WAS LOCATED ABOUT 55 MILES EAST OF HUNTSVILLE ALABAMA. THE STORM WAS MOVING TO THE NORTHEAST AT ABOUT 25 MILES AN HOUR. SURFACE WINDS WILL BE INCREASING FROM THE SOUTHEAST...BUT WINDS JUST ABOVE THE SURFACE WILL QUICKLY CHANGE TO A MORE SOUTHWESTERLY DIRECTION. THIS TURNING OF STRONG WINDS IN THE LOWEST LAYER OF THE ATMOSPHERE WILL CREATE THE THREAT OF ISOLATED TORNADOES. A TORNADO WATCH IS IN EFFECT FOR SURRY...STOKES... ROCKINGHAM...WILKES AND YADKIN COUNTY UNTIL NOON EDT. WINDS WILL BECOME STRONGER ACROSS NORTHERN NORTH CAROLINA THIS MORNING. THE BIGGEST THREAT FOR DAMAGING WINDS WILL BE IN THE NORTHWEST MOUNTAINS AND FOOTHILLS. A HIGH WIND WARNING IS IN EFFECT FOR THIS AREA FOR TODAY. THE COUNTIES INCLUDED IN THIS WARNING ARE ASHE...ALLEGHANY...SURRY...WATAUGA AND WILKES. WIND SPEEDS WILL INCREASE TO 25 TO 40 MILES AN HOUR THIS MORNING WITH GUSTS TO 50 MPH POSSIBLE AT HIGHER ELEVATIONS. A HIGH WIND WATCH IS IN EFFECT FOR THE COUNTIES OF STOKES... ROCKINGHAM...CASWELL AND YADKIN COUNTY FOR TODAY. WINDS SPEEDS IN THESE COUNTIES...A LITTLE FARTHER AWAY FROM THE MAIN PART OF THE STORM...WILL CLIMB TO 15 TO 30 MPH...AND GUST TO OVER 40 MPH AT TIMES. THE KEY TO SURVIVAL IS ADVANCED PLANNING. YOU SHOULD KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LASTEST WEATHER INFORMATION. DESROSIERS/WHITE
Special weather statement, Oct 5, 5:40 AM EDT, 3 hours 36 minutes before
NCZ001>006-018>020-051330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 540 AM EDT THU OCT 5 1995 ...TORNADO WATCH IN EFFECT FOR PORTIONS OF NORTHWEST NORTH CAROLINA... ...HIGH WINDS REMAIN A THREAT ACROSS NORTHERN NORTH CAROLINA... LOW LEVEL WINDS SPIRALING AROUND TROPICAL STORM OPAL ARE BRINGING THE THREAT OF VERY HAZARDOUS WEATHER TO NORTHERN NORTH CAROLINA. AT 500 AM...THE CENTER OF OPAL WAS LOCATED ABOUT 55 MILES EAST OF HUNTSVILLE ALABAMA. THE STORM WAS MOVING TO THE NORTHEAST AT ABOUT 25 MILES AN HOUR. SURFACE WINDS WILL BE INCREASING FROM THE SOUTHEAST...BUT WINDS JUST ABOVE THE SURFACE WILL QUICKLY CHANGE TO A MORE SOUTHWESTERLY DIRECTION. THIS TURNING OF STRONG WINDS IN THE LOWEST LAYER OF THE ATMOSPHERE WILL CREATE THE THREAT OF ISOLATED TORNADOES. A TORNADO WATCH IS IN EFFECT FOR SURRY...STOKES... ROCKINGHAM...WILKES AND YADKIN COUNTY UNTIL NOON EDT. WINDS WILL BECOME STRONGER ACROSS NORTHERN NORTH CAROLINA THIS MORNING. THE BIGGEST THREAT FOR DAMAGING WINDS WILL BE IN THE NORTHWEST MOUNTAINS AND FOOTHILLS. A HIGH WIND WARNING IS IN EFFECT FOR THIS AREA FOR TODAY. THE COUNTIES INCLUDED IN THIS WARNING ARE ASHE...ALLEGHANY...SURRY...WATAUGA AND WILKES. WIND SPEEDS WILL INCREASE TO 25 TO 40 MILES AN HOUR THIS MORNING WITH GUSTS TO 50 MPH POSSIBLE AT HIGHER ELEVATIONS. A HIGH WIND WATCH IS IN EFFECT FOR THE COUNTIES OF STOKES... ROCKINGHAM...CASWELL AND YADKIN COUNTY FOR TODAY. WINDS SPEEDS IN THESE COUNTIES...A LITTLE FARTHER AWAY FROM THE MAIN PART OF THE STORM...WILL CLIMB TO 15 TO 30 MPH...AND GUST TO OVER 40 MPH AT TIMES. THE KEY TO SURVIVAL IS ADVANCED PLANNING. YOU SHOULD KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LASTEST WEATHER INFORMATION. DESROSIERS/WHITE
Special weather statement, Oct 5, 7:04 AM EDT, 2 hours 12 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-061200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 705 AM EDT THU OCT 5 1995 ...FLASH FLOODING/FLOODING...TORNADOES AND HIGH WIND POSSIBLE TODAY... OPAL HAS BEEN DOWNGRADED TO A TROPICAL STORM BUT IT/S EFFECTS WILL CONTINUE TO BE FELT TODAY. THE REMNANTS OF THE STORM WILL MOVE FROM SOUTHEAST TENNESSEE EARLY THIS MORNING TO EAST CENTRAL KENTUCKY BY MID AFTERNOON. THIS WILL CONTINUE TO BRING THE THREAT OF FLASH FLOODING...FLOODING...TORNADOES AND HIGH WINDS TO SOUTHWEST VIRGINIA...NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA TODAY. WIDESPREAD MODERATE TO HEAVY RAIN AND ISOLATED THUNDERSTORMS WILL BRING 2 TO 4 INCHES OF RAIN TO MUCH OF THE AREA BY NOON. LOCAL AMOUNTS OF UP TO 5 INCHES ARE POSSIBLE AS WELL. THIS HAS THE POTENTIAL TO PRODUCE SIGNIFICANT FLASH FLOODING AND FLOODING. IN THE MOUNTAINS...WINDS OF 25 TO 40 MPH WITH SOME GUSTS TO NEAR 50 MPH ASSOCIATED WITH THE REMNANTS OF OPAL ARE EXPECTED. ELSEWHERE ...WINDS OF 15 TO 25 MPH WITH SOME GUSTS TO NEAR 35 MPH ARE POSSIBLE. IN ADDITION...THE REMNANTS OF OPAL WILL ALSO BRING THE THREAT OF ISOLATED TORNADOES TO THE AREA. SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS MORNING. THIS IS A DANGEROUS...POSSIBLY LIFE THREATENING SITUATION....STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR LATER STATEMENTS AND WATCHES AND POSSIVBLE WARNINGS. DESROSIERS
Special weather statement, Oct 5, 7:05 AM EDT, 2 hours 11 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-061200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 705 AM EDT THU OCT 5 1995 ...FLASH FLOODING/FLOODING...TORNADOES AND HIGH WIND POSSIBLE TODAY... OPAL HAS BEEN DOWNGRADED TO A TROPICAL STORM BUT IT/S EFFECTS WILL CONTINUE TO BE FELT TODAY. THE REMNANTS OF THE STORM WILL MOVE FROM SOUTHEAST TENNESSEE EARLY THIS MORNING TO EAST CENTRAL KENTUCKY BY MID AFTERNOON. THIS WILL CONTINUE TO BRING THE THREAT OF FLASH FLOODING...FLOODING...TORNADOES AND HIGH WINDS TO SOUTHWEST VIRGINIA...NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA TODAY. WIDESPREAD MODERATE TO HEAVY RAIN AND ISOLATED THUNDERSTORMS WILL BRING 2 TO 4 INCHES OF RAIN TO MUCH OF THE AREA BY NOON. LOCAL AMOUNTS OF UP TO 5 INCHES ARE POSSIBLE AS WELL. THIS HAS THE POTENTIAL TO PRODUCE SIGNIFICANT FLASH FLOODING AND FLOODING. IN THE MOUNTAINS...WINDS OF 25 TO 40 MPH WITH SOME GUSTS TO NEAR 50 MPH ASSOCIATED WITH THE REMNANTS OF OPAL ARE EXPECTED. ELSEWHERE ...WINDS OF 15 TO 25 MPH WITH SOME GUSTS TO NEAR 35 MPH ARE POSSIBLE. IN ADDITION...THE REMNANTS OF OPAL WILL ALSO BRING THE THREAT OF ISOLATED TORNADOES TO THE AREA. SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS MORNING. THIS IS A DANGEROUS...POSSIBLY LIFE THREATENING SITUATION....STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR LATER STATEMENTS AND WATCHES AND POSSIBLE WARNINGS. DESROSIERS
Nearby
Flash Flood Warnings in North Carolina, 1995Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.